Alabama, 2014

Tornadoes and Damaging Winds in Alabama, October 3, 2014

October 3, 2014 · NWS HUN · 8 events in 6 counties and zones

A squall line moved east through the region during the pre-dawn hours. As the squall line entered northwest Alabama, it produced a swath of damaging winds in the community of Red Bay in Franklin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A squall line moved east through the region during the pre-dawn hours. As the squall line entered northwest Alabama, it produced a swath of damaging winds in the community of Red Bay in Franklin County. As the line proceeded east and weakened, a new line formed in central and north central Alabama. This line produced a brief EF-0 tornado in the town of Madison in Madison County and an EF-1 tornado in the Asbury community of Marshall County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Oct 2, 11:09 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 2, 11:09 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1209 AM CDT FRI OCT 3 2014

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 902 PM CDT THU OCT 2 2014/
THE 'WAITING GAME' IS WELL UNDERWAY AT WFO HUN THIS EVENING, WITH ALL
EYES ANTICIPATING THE SQUALL LINE OF STRONG/SEVERE THUNDERSTORMS
MARCHING TOWARD THE MS RIVER AT THIS HOUR. AN H5 TROF IS DIGGING
ACROSS THE CENTRAL PLAINS, TRANSITIONING FROM A POSITIVE TO A NEUTRAL
TILT ALOFT. AT THE SFC, A STRONG COLD FRONT IS ORIENTED SSW TO NNE
ACROSS THE MS RIVER VALLEY, WITH A STARK DIFFERENCE OF AIRMASSES
AHEAD OF/BEHIND THE FRONT. DEWPOINTS ARE IN THE UPPER 60S/LOWER 70S
AHEAD OF THE FRONT, WITH DEWPOINTS ALREADY FALLING INTO THE 40S
~100MI POST-FROPA.

THE BIG QUESTION FOR TONIGHT IS AT WHAT POINT THE STORMS WILL BEGIN
TO WEAKEN: WHETHER IT WILL BE JUST WEST OF OUR AREA, OR IN THE
MIDDLE OF OUR CWFA. CONVECTION CONTINUES TO BLOSSOM OVER NRN MS AS
THE LLJ CONTINUES TO INCREASE AHEAD OF THE APPROACHING FRONT. OVER
OUR CWFA, THOUGH, CONVECTION HAS BEEN STIFLED BY A MID-LEVEL CAP
(FROM A LOCAL 20Z SOUNDING THANKS TO UAHUNTSVILLE). MUCH OF WHAT HAS
MEANDERED INTO OUR AREA TODAY/THIS EVENING FROM THE SW HAS FALLEN
APART, COINCIDING WITH WEAKER THETA-E VALUES HERE (COMPARED TO HIGHER
VALUES ACROSS MS).

WITH THIS THINKING, AM LEANING TOWARD THE SQUALL LINE MAINTAINING ITS
STRENGTH FOR NW AL, GRADUALLY WEAKENING AS IT TRAVERSES EASTWARD
THROUGH THE CENTRAL/EASTERN PORTIONS OF THE AREA (WITH THE LATEST
RUNS OF THE MODEL SUITE CONFIRMING THIS THINKING). THIS SHOULD
MAINTAIN THE THREAT FOR WIDESPREAD GUSTY WINDS ~40-50MPH ALONG/EAST
OF I-65, WITH THE HIGHER THREAT FOR SEVERE GUSTS (~60MPH) WITHIN
BOWING SEGMENTS ACROSS NW AL. ACROSS THIS AREA AS WELL IS A SLIGHTLY
HIGHER THREAT (ALBEIT STILL A LOW CHANCE) FOR A BRIEF SPINUP TORNADO
(MAINLY ALONG THE APEX OF ANY BOWING SEGMENTS OR WITHIN BREAKS IN THE
SQUALL LINE).

THE TIMING OF THE SQUALL LINE TRAVERSING THE AREA HASN'T CHANGED TOO
MUCH FROM WHAT THE PREVIOUS SHIFT WAS THINKING, COMING INTO NW AL
2-4AM, ALONG THE I-65 CORRIDOR 3-5AM, AND PUSHING INTO NERN AREAS
4-6AM. THE COLD FRONT ITSELF WILL PUSH ACROSS THE AREA MIDDAY FRIDAY,
WITH ANOTHER ROUND OF SHOWERS/STORMS POSSIBLE, BUT WILL LET THE
MIDSHIFT HANDLE MORE OF THE DETAILS ON THIS POSSIBILITY.

FOR THE PUBLIC FORECAST UPDATE THIS EVENING, NOT MANY CHANGES WERE
WARRANTED. ONLY A FEW ADJUSTMENTS WERE MADE TO WIND GUSTS, AS WELL TO
FORMALLY ADD THE DAMAGING WIND THREAT TO THE GRIDS. OTHERWISE, NO
ADDITIONAL CHANGES WERE NECESSARY.

WILL RESEND ALL OTHER PRODUCTS SHORTLY.

12

&&

.AVIATION...
FOR 06Z TAFS...
SQUALL LINE CONTINUES TO APPROACH THE TERMINALS FROM THE WEST, AND
WILL OVERSPREAD KMSL WITHIN THE NEXT COUPLE OF HOURS...SPREADING
EASTWARD PAST KHSV THRU SUNRISE. GUSTY WINDS/MVFR CONDS ARE EXPECTED
AS THE LINE PUSHES ACROSS THE TERMINALS, WITH BRIEF IFR CONDS
POSSIBLE IN THE STRONGER SHOWER/STORM ACTIVITY. GUSTS WITHIN TSTORM
ACTIVITY MAY APPROACH 40KTS, AND HAS BEEN ADDED AS A TEMPO GROUP FROM
~8-12Z. SHOWERS ARE POSSIBLE THROUGH MIDDAY BEHIND THE MAIN LINE OF
STORMS, WITH SKIES CLEARING BY SUNSET. WINDS WILL LESSEN THROUGH
MIDNIGHT, GRADUALLY TURNING TO THE W/NW.

12

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Oct 2, 6:02 PM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
702 PM CDT THU OCT 2 2014

ALZ001>010-016-TNZ076-096-097-031045-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
702 PM CDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THERE IS A CHANCE OF SCATTERED THUNDERSTORMS THIS EVENING...HOWEVER
THE SEVERE THREAT WILL BE LOW. A BETTER CHANCE FOR STRONGER AND MORE
ORGANIZED STORMS WILL BE AFTER MIDNIGHT...AS A SQUALL LINE
APPROACHES FROM THE WEST. THIS LINE COULD BRING STRONG TO SEVERE
THUNDERSTORMS TO THE AREA WITH DAMAGING WINDS IN EXCESS OF 60 MPH
THE MAIN THREAT.

THUNDERSTORMS ASSOCIATED WITH THE SQUALL LINE SHOULD BEGIN IMPACTING
NORTHWEST ALABAMA BETWEEN 2 TO 3 AM...NEAR THE INTERSTATE 65
CORRIDOR IN THE 3 TO 5 AM TIME FRAME...AND NORTHEAST ALABAMA FROM 4
TO 6 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ONGOING SHOWER AND THUNDERSTORM ACTIVITY ASSOCIATED WITH A SQUALL
LINE SHOULD MOVE EAST OF THE REGION SHORTLY AFTER DAYBREAK FRIDAY
MORNING. THE MAIN COLD FRONT IS FORECAST TO SWEEP ACROSS THE AREA
LATER FRIDAY MORNING AND THE AFTERNOON...WITH A POTENTIAL FOR MORE
STRONG TO MARGINALLY SEVERE THUNDERSTORMS. THE MAIN THREATS POSED BY
THIS ACTIVITY ARE STRONG TO DAMAGING WIND GUSTS AND HAIL. THE FRONT
SHOULD REACH NORTHWEST ALABAMA LATE FRIDAY MORNING...AND BE SOUTH AND
EAST OF THE REGION BY THE MID AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE AFTER MIDNIGHT THROUGH FRIDAY MORNING.

In the hours before

Special weather statement, Oct 2, 11:34 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1234 AM CDT FRI OCT 3 2014

ALZ001-002-030615-
LAUDERDALE AL-COLBERT AL-
1234 AM CDT FRI OCT 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 115 AM CDT...

AT 1233 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
PINEFLAT...OR NEAR J P COLEMAN STATE PARK...MOVING NORTHEAST AT 45
MPH.

WIND GUSTS UP TO 50 MPH AND HEAVY RAINFALL WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
J P COLEMAN STATE PARK...WATERLOO...WRIGHT...CLOVERDALE...EASTPORT...
THREET AND RIVERTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3501 8774 3491 8767 3480 8811 3489 8810
      3492 8816 3501 8820
TIME...MOT...LOC 0533Z 243DEG 41KT 3493 8824

SL.77
Special weather statement, Oct 2, 11:59 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1259 AM CDT FRI OCT 3 2014

ALZ001>003-030645-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
1259 AM CDT FRI OCT 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...WESTERN
COLBERT AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 145 AM CDT...

AT 1258 AM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MIDWAY TO NEAR
BELMONT...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND HEAVY RAINFALL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHEROKEE...NEW BETHEL...MALONE...SRYGLEY CHURCH...PRIDE LANDING...RED
ROCK...MT HESTER...POGO...OAKLAND AND CLOVERDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.

&&

LAT...LON 3486 8810 3497 8776 3462 8774 3450 8815
TIME...MOT...LOC 0558Z 250DEG 35KT 3477 8826 3451 8824

SL.77
Special weather statement, Oct 3, 12:04 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
104 AM CDT FRI OCT 3 2014

ALZ002-003-030645-
COLBERT AL-FRANKLIN AL-
104 AM CDT FRI OCT 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLBERT AND
FRANKLIN COUNTIES UNTIL 145 AM CDT...

AT 104 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
RED BAY...MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH AND HEAVY RAINFALL WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...RED BAY...LITTLEVILLE...BELGREEN...VINA...COLBERT
HEIGHTS...LITTLE BEAR CREEK RESERVOIR...NEW BETHEL...CROOKED OAK AND
SRYGLEY CHURCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3457 8814 3468 8772 3468 8768 3443 8757
      3436 8817
TIME...MOT...LOC 0604Z 257DEG 42KT 3446 8819

SL.77

The radar

The Columbus AFB radar (KGWX), 100 km away, was scanning. The volume nearest the first event began at 06:21 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
October 3, 12:20 AM CST to 12:21 AM CST
Where
Colbert County, Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.750, -87.970

A few trees were downed by thunderstorm winds.

Thunderstorm Wind, Colbert

When
October 3, 12:25 AM CST to 12:31 AM CST
Where
Colbert County, Tuscumbia to Leighton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.730, -87.700

Several trees were downed by thunderstorm winds.

Thunderstorm Wind, Lauderdale

When
October 3, 12:42 AM CST to 12:43 AM CST
Where
Lauderdale County, Florence
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.800, -87.670

A few trees were downed by thunderstorm winds.

Thunderstorm Wind, Morgan

When
October 3, 1:25 AM CST to 1:26 AM CST
Where
Morgan County, Decatur
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.620, -86.980

Power lines were downed due to thunderstorm winds.

Tornado, Madison

When
October 3, 2:12 AM CST to 2:13 AM CST
Where
Madison County, 1.62 mi WNW of Redstone Aaf to 1.31 mi NW of Redstone Aaf
Rating
EF0
Path length
0.7 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
34.688, -86.727

A brief and weak tornado skipped along a path just north of Madison Boulevard in Madison. The tornado appeared to touch down first in Madison Research Park where it tore metal roofing off a walkway and building, and snapped large branches off several trees, both in the research park and an adjacent cemetery. In the shopping center near the corner of Shelton Road and Madison Boulevard, a large heavy air conditioning unit was pushed off it's moorings and onto the parking lot below. Additional tree branches were snapped in the parking lot of a church on Shelton Road. The tornado lifted upon reaching Shelton Road.

Thunderstorm Wind, Marshall

When
October 3, 2:47 AM CST to 2:48 AM CST
Where
Marshall County, 5 mi NNW of Arab
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.387, -86.534

A tree and a few power lines were downed due to thunderstorm winds at Cranford road and Matt Morrow road near Arab, Alabama.

Tornado, Marshall

When
October 3, 3:02 AM CST to 3:04 AM CST
Where
Marshall County, 1.7 mi SW of Poplar Spgs to 1.24 mi SW of Poplar Spgs
Rating
EF0
Path length
0.48 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
34.401, -86.149

A brief tornado touched down off Martling Road near Jolie Lane destroying one chicken house and severely damaging another. Much of the debris was thrown to the north-northwest suggesting the wind flow was circular and convergent in nature. Just northeast, several trees were snapped west of Martling Road. At the intersection of Martling Road and Burgess Road, six to eight pine trees were snapped near the base and a house sustained some roof and siding damage. Based on the structural damage to the chicken house and the snapped pines, the maximum winds were determined to be around 95 mph.

Thunderstorm Wind, Franklin

When
October 3, 12:10 PM CST to 12:16 PM CST
Where
Franklin County, 0.66 mi WNW of Red Bay to 1.38 mi W of Halltown
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.434, -88.140

A broken line of entered western Franklin County just after 12:00 AM CST producing significant damage in the town of Red Bay. The initial damage was seen around the Red Bay High School where bleachers were lifted through a net and fence at the softball field and a roof was torn off a dugout. A large portion of a metal roof was lifted off a home on the south side of the school. Just east of the school, along Bullard Drive, several large hardwood trees on a hill were snapped near the base. Additional trees in this area were snapped or uprooted. All the trees in this area were laying in the same direction, suggesting very strong straight-line winds approaching 100 mph.

The pocket of very strong and damaging winds continued to spread across the Red Bay Cemetery, just north of Old Vina Road. At this location, several large trees were either uprooted or snapped near their bases. The concentration of strongest winds appeared to occur between Bullard Drive and 10th Street East near the cemetery.

Additional sporadic damage occurred to the east-northeast between 10th Street East and Highway 24. At Mud Creek Road and Highway 24, two power poles were snapped along with a 10 by 10 foot shed partially destroyed. Just east of this location, a portion of a gas station canopy was pulled off. This was the final piece of damage seen along the path of this wind maxima.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyThe tornado archive for Alabama, 2014Warnings in Alabama, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544796, 544798, 544799, 544800, 540213, 544801, 540212, 540215.